Dear OncoLink "Ask The Experts,"
I went thru 8 rounds of Taxotere & Xeloda for breast cancer, and finished the last treatment almost 90 days ago. I have the discolorations in my finger & toe nails, and my finger nails are somewhat loose. I keep my nails cut low for fear they may get pulled off. I have experienced some drainage in the finger nails, but that has stopped. I am also experiencing some soreness in the finger nails. Is there something I can do to help with that, such as soaking them or some type of cream? Please advise.
Nancy Zieber, RN, MSN, CRNP, Oncology/Hematology Nurse Practitioner, responds:
The nail discoloration and lifting or loss of nail from bed, also known as onycholysis, is caused by Taxotere. We advise band-aids around the fingers where the nail is lifting so it is not pulled off by activity. Some patients have said that Tea Tree Oil, found in health food stores, is helpful. Apply one drop to each nail daily, or try soaking your fingers in it once a day. It should clear within a few months post treatment.
Here are some tips to dealing with nail changes:
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania